I've been concerned for a long time about the tendency that my patients have to mix their medications with over-the-counter treatments and herbs. This is not a safe or wise approach, though most of the time, no major side effects occur.
Just this week, a patient called me to say she had a cold and wondered if she could take a common over-the-counter cold medication. On the surface it seems like an easy question with an automatic "yes" answer - except for one thing. She was taking the kind of antidepressant medication that can raise blood pressure, and the cold medicine she had in mind contains Sudafed, which can also raise BP. So my answer was actually "no." More importantly, I felt glad she thought to ask me the question, as too many patients don't think they need to discuss over-the-counter aspirin, Tylenol, or cold medicines with their doctors.
According to a new study in the Journal of the American Medical Association, approximately 2.2 million or 1 in 25 older adults, are at risk for potential major drug-drug interaction. Men are at greater risk than women. The study looked at close to 3 thousand people aged 57 to 85.
The problem often occurred because of mixing prescription drugs with over-the-counter drugs and dietary supplements, which also contain active chemicals. Frequent problems involved mixing Coumadin (a blood thinner) with aspirin or garlic (which also thin blood), or mixing a cholesterol-lowering statin with dietary niacin (lowers cholesterol and can effect the liver). Aspirin, when taken with gingko, can also increase the risk of bleeding. Certain blood pressure medicines (lisinopril) can raise potassium, and many patients were also taking potassium at the same time (for use with diuretics). Unfortunately, these different and potentially conflicting drugs are often prescribed by different doctors, and there is no one who has the entire list or is coordinating care.
Here is my take:
1.This study brings home the point that physicians need to be in the loop on ALL medications their patients are taking, including over-the-counter pills and supplements.
2.Doctors need to address this with each and every patient and to go over potential interactions.
3.Elderly patients have SLOWER metabolisms, so the risk of a major complication from medicines competing with each other to be removed by the liver or kidney is much greater.
4.The Institute for Safe Medication Practices has an excellent Website which goes over medications at high risk for misuse as well at the latest news. They have recently launched a new website for the consumer, www.consumermedsafety.org, which is very accessible and user friendly.
5.Any concerns raised by reading this information, should NOT lead to automatically stopping medications that may be important, but rather should lead to a clarifying consultation with your physician.
Dr. Marc Siegel is an internist and associate professor of medicine at the NYU School of Medicine. He is a FOX News medical contributor and writes a health column for LA Times, where he examines TV and movies for medical accuracy. Dr. Siegel is the author of "False Alarm: The Truth about the Epidemic of Fear"and "Bird Flu: Everything You Need to Know About the Next Pandemic." Read more at www.doctorsiegel.com